Alert archive / Colorado / Tornado Warnings in 2015

Tornado Warning 1, NWS Grand Junction, CO

May 19, 2015Montezuma County, Colorado

NWS Grand Junction, CO issued this tornado warning at May 19, 2015, 2:52 PM MDT for Montezuma County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2015, 2:52 PM MDT (20:52 UTC)
Expired
May 19, 2015, 3:15 PM MDT
In force
23 min
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon

County Montezuma County, CO

The radar

The Grand Junction radar (KGJX), 186 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2015-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2015-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

274 
WFUS55 KGJT 192052
TORGJT
COC083-192115-
/O.NEW.KGJT.TO.W.0001.150519T2052Z-150519T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
252 PM MDT TUE MAY 19 2015

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION  HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN MONTEZUMA COUNTY IN SOUTHWESTERN COLORADO...

* UNTIL 315 PM MDT
    
* AT 250 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 5 
  MILES NORTHEAST OF CORTEZ. A TORNADO MAY DEVELOP AT ANY TIME. 
  DOPPLER RADAR SHOWED THIS DANGEROUS STORM MOVING NORTHEAST AT 10 
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  CORTEZ...DOLORES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE IN A MOBILE
HOME OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3727 10852 3742 10865 3763 10838 3741 10819
TIME...MOT...LOC 2050Z 232DEG 11KT 3739 10853 

$$

JOE
1 follow-up statement
421 
WWUS55 KGJT 192112
SVSGJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
312 PM MDT TUE MAY 19 2015

COC083-192117-
/O.EXP.KGJT.TO.W.0001.000000T0000Z-150519T2115Z/
MONTEZUMA CO-
312 PM MDT TUE MAY 19 2015

...THE TORNADO WARNING FOR NORTHEASTERN MONTEZUMA COUNTY WILL EXPIRE
AT 315 PM MDT...
    
THE STRONG THUNDERSTORM THAT PRODUCED A FUNNEL CLOUD WHICH PROMPTED 
THE WARNING HAS WEAKENED AS IT HAS MOVED NORTHEAST OF CORTEZ.  
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. THIS STORM WILL 
CONTINUE TO PRODUCE SMALL HAIL AND HEAVY RAIN AS IT MOVES OVER STATE 
ROAD 184 SOUTHEAST OF DOLORES.

LAT...LON 3727 10852 3742 10865 3763 10838 3741 10819
TIME...MOT...LOC 2103Z 232DEG 11KT 3739 10853 

$$

JOE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this tornado warning went out at May 19, 2:52 PM MDT, 0 minutes earlier.

Area forecast discussion, May 19, 2:52 PM MDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
252 PM MDT TUE MAY 19 2015

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)
ISSUED AT 252 PM MDT TUE MAY 19 2015

THE LATEST PACIFIC STORM WAS CENTERED OVER THE SALT LAKE CITY AREA
EARLY THIS AFTERNOON. A WEAK SHORTWAVE ROTATING THROUGH THE BASE
OF THE ZONALLY ELONGATED LOW GOT THUNDERSTORMS OFF TO AN EARLY
START TODAY. SEVERAL STORMS GENERATED DIME-SIZED HAIL...THOUGH
WIND GUSTS WERE SUBSTANTIALLY WEAKER AS THE LOWER LEVELS OF THE
ATMOSPHERE HAVE MOISTENED THEREBY LIMITING DOWNDRAFT SPEED.
MEANWHILE...WEB CAM IMAGES FROM THE MOUNTAIN AREAS INDICATED SOME
SNOW HERE AND THERE BUT MOUNTAIN PASSES HAD ALL IMPROVED
SIGNIFICANTLY AS COMPARED TO THIS MORNING.

EXPECT SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EVENING
THOUGH THE LOSS OF DAYTIME HEATING COMBINED WITH THE EXIT OF THE
SHORTWAVE DESCRIBED PREVIOUSLY WILL CAUSE MOIST CONVECTION TO
DIMINISH SIGNIFICANTLY BY MIDNIGHT. MODELS INDICATED A FEW SHOWERS
MAY LINGER OVER THE HIGHER TERRAIN OF THE NORTH LATE TONIGHT IN AN
AREA OF WEAK OVERRUNNING...THOUGH ADDITIONAL SNOW ACCUMULATIONS
WILL BE LIGHT AND LOCALIZED. PARTIAL CLEARING WILL TRANSLATE INTO
COOLER OVERNIGHT LOWS WITH READINGS RUNNING ABOUT 5 DEGREES BELOW
NORMAL.

A RIDGE WILL BUILD OVER THE AREA ON WED AND PERSIST THROUGH WED
NIGHT. WHILE DRIER AIR WILL WORK IN FROM THE SOUTH...SOME MOISTURE
WILL LINGER MAINLY OVER THE NORTH AND MOUNTAINS. MODEL CROSS
SECTIONS INDICATE THAT AN OROGRAPHICALLY FAVORED WEST FLOW WILL
CONTINUE TO PRODUCE SHOWERS OVER THE NORTHERN MOUNTAINS EARLY IN
THE DAY...ESPECIALLY ALONG THE PARK...GORE AND FLATTOPS RANGES.
MOISTURE WILL DIMINISH LATE IN THE DAY THROUGH THE EVENING.
HOWEVER DAYTIME HEATING WILL HELP BOOST AFTERNOON CONVECTION...
AGAIN MAINLY OVER THE MOUNTAINS. BY LATE EVENING THUNDERSTORMS
SHOULD DIE OFF...WITH ONLY A FEW SHOWERS LINGERING BEYOND
MIDNIGHT.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 252 PM MDT TUE MAY 19 2015

THE NEXT LOW PRESSURE SYSTEM RELOADS ALONG THE CENTRAL CA COAST
ON THU. THEN SWINGS INLAND LATE THU NIGHT AND ACROSS THE DESERT
SOUTHWEST/SOUTHERN GREAT BASIN ON FRI/FRI NIGHT. THE RESULTING
SOUTH-SOUTHWEST FLOW WILL BRING ENOUGH MOISTURE FOR SOME DIURNALLY
DRIVEN SHOWERS AND THUNDERSTORMS EACH LATE DAY PERIOD. THE
MOUNTAINS WILL BE FAVORED. ALSO A LEADING DISTURBANCE WILL EJECT
FROM THE PARENT LOW...AND BRUSH THE FORECAST AREA THU EVENING.
THIS WILL PROVIDE A BOOST TO CONVECTION THROUGH THE EVENING...WITH
SHOWERS LINGERING OVERNIGHT.

THERE CONTINUES TO BE SOME DIFFERENCES AT TO THE TRACK OF THE
MAIN LOW PRESSURE TROUGH LATE FRI THROUGH SAT...WITH THE GFS
SLOWER AND FARTHER SOUTH. BUT IT APPEARS THAT A WET WEEKEND IS
AGAIN IN STORE FOR THE AREA. FOR SUNDAY AND BEYOND...THE ECMWF
INDICATES THAT ADDITIONAL AND CLOSELY TIMED LOW PRESSURE
DISTURBANCES WILL PASS OVER THE REGION. THE GFS SHOWS A DISTINCT
RIDGE EARLY IN THE WORK WEEK AFTER THE FIRST LOW EXITS TO THE
EAST...BUT WITH SOME DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS
EACH LATE DAY PERIOD. THEREFORE THE FORECAST WILL REMAIN UNSETTLED
THROUGH THE END OF THE PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1042 AM MDT TUE MAY 19 2015

UNSTABLE CONDITIONS LATE THIS MORNING AND INTO THE EVENING PERIOD
WILL KEEP SHOWERS AND THUNDERSTORMS IN THE PICTURE FOR EASTERN
UTAH AND WESTERN COLORADO. THREATS TO AVIATION INCLUDE GUSTY WINDS
AND SMALL HAIL AND IMPACTS TO FLIGHT CONDITIONS AND MVFR TO IFR
CONDITIONS FORM UNDER HEAVIER PASSING SHOWERS. WILL USE RADAR TO
FINE TUNE FIRST PART OF FORECAST BUT EXPECT SOME TEMPO GROUPS FOR
UNPREDICTABILITY OF THE CONVECTIVE CONDITIONS. MOUNTAIN
OBSCURATION WILL ALSO CONTINUE UNTIL EARLY WEDNESDAY MORNING WHEN
THIS STORM PULLS FARTHER EAST.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

SHORT TERM...NL/EH
LONG TERM...EH
AVIATION...TGJT
Hazardous weather outlook, May 19, 5:31 AM MDT, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
531 AM MDT TUE MAY 19 2015

COZ001>014-017>023-UTZ022>025-027>029-201200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
531 AM MDT TUE MAY 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

RAIN...SNOW...AND STORMS WILL PERSIST TODAY AS LOW PRESSURE MOVES
OVER THE REGION. WEAK HIGH PRESSURE WILL BUILD IN OVERNIGHT
BRINGING AN END TO THE PRECIPITATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGH PRESSURE PERSISTS BUT ENOUGH INSTABILITY WILL REMAIN TO ALLOW
AFTERNOON SHOWERS AND STORMS TO FORM WEDNESDAY AND THURSDAY
EVENING. PRECIPITATION MAKES A COME BACK FRIDAY AS ANOTHER LOW
PRESSURE SYSTEM HEADS TOWARDS UTAH AND COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 19, 12:40 PM MDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1240 PM MDT TUE MAY 19 2015

COZ009-011-191930-
GRAND AND BATTLEMENT MESAS CO-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN CO-
1240 PM MDT TUE MAY 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DELTA COUNTY UNTIL
130 PM MDT...

AT 1240 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER DELTA...OR 23 MILES NORTHWEST OF MONTROSE...MOVING NORTHEAST AT
15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DELTA...ORCHARD CITY...CEDAREDGE...CORY...ECKERT AND AUSTIN.

LAT...LON 3869 10808 3883 10823 3902 10787 3882 10771
TIME...MOT...LOC 1840Z 239DEG 13KT 3878 10807

NL
Local storm report, May 19, 12:48 PM MDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1248 PM MDT TUE MAY 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 AM     HEAVY RAIN       2 NW ARRIOLA            37.46N 108.68W
05/19/2015  M0.68 INCH       MONTEZUMA          CO   TRAINED SPOTTER

            24 HOUR RAINFALL

&&

EVENT NUMBER GJT1500740

MALEKSA
Local storm report, May 19, 12:49 PM MDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1249 PM MDT TUE MAY 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 AM     HEAVY RAIN       6 W PAGOSA SPRINGS      37.27N 107.13W
05/19/2015  M0.87 INCH       ARCHULETA          CO   TRAINED SPOTTER

            24 HOUR RAINFALL

&&

EVENT NUMBER GJT1500741

MALEKSA
Local storm report, May 19, 12:52 PM MDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1252 PM MDT TUE MAY 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 AM     HEAVY RAIN       4 NNE CEDAREDGE         38.95N 107.90W
05/19/2015  M0.72 INCH       DELTA              CO   TRAINED SPOTTER

            24 HOUR RAINFALL

&&

EVENT NUMBER GJT1500742

MALEKSA
Local storm report, May 19, 12:53 PM MDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1253 PM MDT TUE MAY 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 AM     HEAVY RAIN       1 SSW HERMOSA           37.41N 107.86W
05/19/2015  M0.67 INCH       LA PLATA           CO   TRAINED SPOTTER

            24 HOUR RAINFALL

&&

EVENT NUMBER GJT1500743

MALEKSA
Local storm report, May 19, 12:54 PM MDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1254 PM MDT TUE MAY 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 AM     HEAVY RAIN       6 W DURANGO             37.29N 107.98W
05/19/2015  M0.70 INCH       LA PLATA           CO   TRAINED SPOTTER

            24 HOUR RAINFALL

&&

EVENT NUMBER GJT1500744

MALEKSA

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 6:21 PM MDTSpecial Weather StatementGJTGarfield69 min
May 19, 12:13 PM MDTSpecial Weather StatementGJTDelta47 min
May 19, 12:40 PM MDTSpecial Weather StatementGJTDelta50 min
May 19, 5:09 PM MDTSpecial Weather StatementGJTMesa51 min
May 19, 5:30 PM MDTSpecial Weather StatementGJTMontrose45 min

Nearby

Tornado Warnings in Colorado, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.